Alert archive / Montana / High Wind Watches in 2012
High Wind Watch 4, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Jan 17, 2012, 2:52 AM MST. It took effect at Jan 17, 2012, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 2:52 AM MST (09:52 UTC)
- In effect from
- Jan 17, 2012, 2:00 PM MST
- Expired
- Jan 17, 2012, 10:04 AM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
576 WWUS75 KTFX 170952 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 252 AM MST TUE JAN 17 2012 MTZ008-015-052-053-055-172200- /O.NEW.KTFX.HW.A.0004.120117T2100Z-120118T1200Z/ BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...DILLON...MONIDA PASS...ENNIS...NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES...BOULDER...BOULDER HILL... ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...TOWNSEND... BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS... WEST YELLOWSTONE 252 AM MST TUE JAN 17 2012 ...HIGH WIND WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM 2 PM MST THIS AFTERNOON THROUGH LATE TONIGHT. * TIMING AND MAIN IMPACT: A BAND OF STRONG WINDS ALOFT WILL COMBINE WITH AN INCREASING SURFACE PRESSURE GRADIENT TO PRODUCE GUSTY WINDS ACROSS SOUTHWEST MONTANA. * WINDS: WEST SOUTHWEST WINDS OF 30 TO 40 MPH AND GUSTS NEAR 60 MPH ARE POSSIBLE...WITH HIGHER GUSTS ALONG RIDGE TOPS AND THROUGH MOUNTAIN PASSES. * OTHER IMPACTS: DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON NORTH TO SOUTH ROADWAYS...INCLUDING INTERSTATE 15 AND U.S. HIGHWAY 287. * LOCATIONS AFFECTED INCLUDE: BATTLE RIDGE PASS...BOZEMAN... BOZEMAN PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF JOSEPH PASS...DILLON...MONIDA PASS...ENNIS... NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...BOULDER... BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL... TOWNSEND PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
068 WWUS75 KTFX 171704 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1004 AM MST TUE JAN 17 2012 MTZ008-052-053-055-171815- /O.CAN.KTFX.HW.A.0004.120117T2100Z-120118T1200Z/ BEAVERHEAD-JEFFERSON-BROADWATER-GALLATIN- INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS... CHIEF JOSEPH PASS...DILLON...MONIDA PASS...BOULDER... BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL... TOWNSEND...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS... TARGHEE PASS...WEST YELLOWSTONE 1004 AM MST TUE JAN 17 2012 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE HIGH WIND WATCH. WIND GUSTS FROM 45 TO 55 MPH ARE POSSIBLE LATER TODAY AND TONIGHT...BUT THE WIND GUSTS ARE EXPECTED TO REMAIN JUST BELOW WARNING CRITERIA. THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED FOR THIS REGION. $$ MTZ015-180500- /O.UPG.KTFX.HW.A.0004.120117T2100Z-120118T1200Z/ /O.NEW.KTFX.HW.W.0005.120117T1900Z-120118T1200Z/ MADISON- INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL... TWIN BRIDGES 1004 AM MST TUE JAN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY FOR THE ENNIS AREA ALONG WITH ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING FOR THE ENNIS AREA ALONG WITH ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...WHICH IS IN EFFECT UNTIL 5 AM MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING AND MAIN IMPACT: STRONG WINDS ARE EXPECTED IN THE ENNIS AREA AND OVER NORRIS HILL THIS AFTERNOON THROUGH TONIGHT. * WINDS: WEST SOUTHWEST WINDS OF 35 TO 45 MPH AND GUSTS NEAR 60 MPH ARE EXPECTED...WITH HIGHER GUSTS ALONG RIDGE TOPS AND THROUGH MOUNTAIN PASSES. * OTHER IMPACTS: DRIVERS OF HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON NORTH TO SOUTH ROADWAYS...INCLUDING U.S. HIGHWAY 287. * LOCATIONS AFFECTED INCLUDE: ENNIS AND NORRIS HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 16, 10:30 PM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 16, 10:30 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1030 PM MST MON JAN 16 2012 UPDATED AVIATION .UPDATE... HAVE DROPPED THE MENTION OF SNOW FOR MOST OF CENTRAL MONTANA AND THE EASTERN PORTIONS OF SOUTHWEST MONTANA FOR THE REST OF THIS EVENING BASED ON RADAR/SATELLITE IMAGERY AND SURFACE OBSERVATIONS. ALSO BACKED OFF ON THE INHERITED THREAT OF SNOW IN THESE SAME AREAS FOR LATE TONIGHT. AS FOR TEMPERATURES RAISED SOME LOWS FOR TONIGHT OVER SOUTHWEST MONTANA WITH INCREASING SKY COVER THE REST OF TONIGHT. ALSO LOWERED THEM NEAR THE CANADIAN BORDER BASED ON EARLY EVENING TRENDS. AS FOR HIGHLIGHTS HAVE HIGH CONFIDENCE IN WINTER STORM CONDITIONS FOR THE ROCKY MOUNTAIN FRONT BEGINNING LATE TONIGHT. ALSO WAS CONSIDERING A WIND CHILL ADVISORY IN THE FAR NORTH FOR AT LEAST TONIGHT BUT WINDS HAVE DROPPED OFF. WILL NEED TO REVISIT WIND CHILLS FOR TUESDAY NIGHT. BLANK && .AVIATION... UPDATED 0600Z. A COLD FRONT WILL DESCEND FROM CANADA AND BRING LIGHT TO AT TIMES MODERATE SNOW TO AREAS ALONG THE HI-LINE INCLUDING KCTB AND KHVR. MVFR AND OCCASIONAL IFR CONDITIONS ARE POSSIBLE FOR THESE LOCATIONS AND WIDESPREAD MOUNTAIN OBSCURATION IS ALSO EXPECTED THROUGH TUESDAY. PATCHY FOG IS ALSO POSSIBLE AT KHLN AND ADDED VCFG THROUGH TONIGHT. WINDS WILL SHIFT TO THE NORTHEAST BEHIND THE FRONT FOR KCTB AND KHVR AND ELSEWHERE REMAIN LIGHT AND VARIABLE. THE FRONT WILL APPROACH CENTRAL MONTANA TOWARDS THE END OF THE CURRENT FORECAST PERIOD WITH LIGHT SNOW DEVELOPING FROM KGTF TO KLWT BY 06Z WEDNESDAY. MLV && .PREV DISCUSSION... /ISSUED 438 PM MST MON JAN 16 2012/ TONIGHT THROUGH WEDNESDAY...OVERALL...AN ACTIVE WEATHER PATTERN WILL RESIDE OVER THE REGION FOR THE NEXT FEW DAYS. EXPECT SCATTERED SHOWERS OVER THE ROCKY MOUNTAIN FRONT...TO BECOME MORE WIDESPREAD AND HEAVIER TOWARDS MORNING. THERE IS THE POTENTIAL FOR HEAVY SNOW OVER THIS REGION AT TIMES THEN FROM TUESDAY THROUGH THURSDAY NIGHT...SO THIS REGION HAS BEEN PLACED UNDER A WINTER STORM WATCH. ELSEWHERE OVER THE REGION TONIGHT...EXPECT SOME PASSING EVENING FLURRIES...WITH ISOLATED SNOW SHOWERS AFTER MIDNIGHT...MAINLY OVER THE NORTHERN TIER OF THE REGION. FOR TUESDAY...EXPECT THE SNOW TO CONTINUE ALONG THE FRONT RANGE...WHILE THE SNOW SHOWERS START TO SPREAD A BIT FURTHER EASTWARD OVER NORTH CENTRAL MONTANA DURING THE AFTERNOON HOURS. TEMPERATURES WILL GENERALLY REMAIN COLD. FOR TUESDAY NIGHT THE SNOW BECOMES LIKELY ACROSS MUCH OF NORTH CENTRAL/SOUTHWEST MONTANA AS THE MAIN WARM FRONT BEGINS TO DEVELOP OVER SOUTHWEST MONTANA. THIS WARM FRONT WILL BEGIN TO SLOWLY PUSH NORTHWARD WEDNESDAY...AND LOCATIONS NEAR THE MAIN FRONTAL BOUNDARY SHOULD RECEIVE THE HEAVIEST SNOWFALL. TEMPERATURES WILL REMAIN COLD OVER MUCH OF NORTH CENTRAL MONTANA...AS SEASONABLE TEMPERATURES START TO MOVE BACK INTO FAR SOUTHWEST MONTANA. BRUSDA WEDNESDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS AGREE THAT THE BITTERLY COLD AIRMASS WILL BEGIN TO MODERATE WEDNESDAY NIGHT INTO THURSDAY AS THE FLOW ALOFT BECOMES MORE WESTERLY. HOWEVER...THERE ARE STILL DIFFERENCES AMONG THE MODELS IN THE EXACT POSITIONING OF THE SURFACE BOUNDARY DIVIDING THE WARM AND COLD AIRMASSES...WHICH IS RESULTING IN MODEL FORECAST TEMPERATURE DIFFERENCES OF GENERALLY 10 TO 20 DEGREES THROUGH THE END OF THIS WEEK. THEREFORE...AM ELECTING TO GO WITH MORE OF A GRADUAL MOVEMENT OF THE BOUNDARY THROUGH THE PERIOD...RESULTING IN A GRADUAL WARMING OF TEMPERATURES. HOWEVER...SNOW WILL REMAIN LIKELY FOR THE WEDNESDAY NIGHT AND THURSDAY PERIODS DUE TO CONTINUED SIGNIFICANT MOISTURE OVERRUNNING THE COLD AIRMASS STILL IN PLACE. AS HAS BEEN MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK...WINTER WEATHER HIGHLIGHTS MAY BE NECESSARY FOR THIS EVENT...AS SNOWFALL WILL BE LIGHT BUT PERSISTENT. THE SURFACE BOUNDARY WILL LIFT NORTHEAST DURING THIS PERIOD...ALLOWING TEMPERATURES IN SOUTHWEST MONTANA TO WARM TO ABOVE NORMAL...CAUSING VALLEY PRECIPITATION TO LIKELY BE A RAIN/SNOW MIX. CENTRAL MONTANA (INCLUDING GREAT FALLS AND LEWISTOWN) WILL LIKELY ONLY REACH NEAR NORMAL. AS THE FLOW ALOFT BECOMES MORE WESTERLY FRIDAY AND SATURDAY...THE BOUNDARY WILL CONTINUE TO MOVE NORTHEAST...ALLOWING ABOVE NORMAL TEMPERATURES TO REACH INTO CENTRAL MONTANA WITH NEAR NORMAL TEMPERATURES AS FAR NORTH AS THE CANADIAN BORDER. THERE WILL LESS OF A THREAT OF OVERRUNNING PRECIPITATION AS THE SURFACE BOUNDARY LIFTS NORTH...BUT A DISTURBANCE IN THE FLOW ALOFT WILL CONTINUE MOUNTAIN SHOWERS AND KEEP A CHANCE OF SHOWERS OVER THE PLAINS. HOWEVER...STRONG WESTERLY WINDS BLOWING OVER RIDGE TOPS WILL CAUSE AREAS OF BLOWING SNOW THERE. THE MORE PROGRESSIVE WESTERLY FLOW ALOFT WILL BECOME LESS MOIST OVER THE WEEKEND AND KEEP TEMPERATURES CLOSE TO NORMAL...BUT DISTURBANCES IN THE FLOW WILL GENERALLY KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS AROUND THROUGH THE REMAINDER OF THE PERIOD. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF -8 13 -10 -2 / 10 30 80 90 CTB -21 -6 -21 -10 / 40 70 80 90 HLN 2 21 8 16 / 10 30 70 90 BZN -9 22 10 21 / 10 20 70 80 WEY -8 11 3 20 / 20 40 60 80 DLN 4 18 11 21 / 10 20 60 80 HVR -16 2 -18 -9 / 20 40 60 60 LWT -8 19 -8 0 / 10 20 70 80 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 5 AM TUESDAY TO 4 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 16, 9:46 PM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 946 PM MST MON JAN 16 2012 MTZ009-048-180500- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 946 PM MST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING IS IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED. MTZ008-010>015-044>047-049>055-180500- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 946 PM MST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM ARRIVING WEDNESDAY WILL BRING THE POSSIBILITY OF HEAVIER SNOWFALL OCCURRING THROUGH THURSDAY NIGHT. WINTER WEATHER HEADLINES COULD BE NECESSARY DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 9:42 PM MST | Winter Storm Warning | TFX | 3 days | |
| Jan 17, 3:42 AM MST | Winter Storm Watch | TFX | 11 hr | |
| Jan 17, 4:09 AM MST | Wind Chill Advisory | TFX | 30 hr | |
| Jan 17, 10:04 AM MST | High Wind Warning | TFX | 19 hr | |
| Jan 17, 2:39 PM MST | Winter Weather Advisory | TFX | 67 hr |
Nearby
High Wind Watches in Montana, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.